While immunotherapies can reportedly "melt" tumors away, they also can lead to a range of side effects, some of which are catching physicians off guard, according to the New York Times.
It reports that seven weeks after Chuck Peal received a two-drug regimen of immunotherapy to treat melanoma, he was in the emergency room with an array of symptoms: low blood pressure, high potassium levels, high blood sugar levels. The ER doctor thought it was a heart attack, but wasn't sure, and Peal's symptoms, which soon included a failed pancreas, inflamed bowels, dysfunctional kidneys, and a high fever, also startled his oncologist.
"It took us by surprise. He looked absolutely fine on Friday," Harriet Kluger, an oncologist at Yale, tells the Times. "It also happened very quickly. It spiraled within hours."
By stimulating the immune system, immunotherapy also appears to be setting off immune attacks on other organs in some patients, the Times notes. The pancreas in particular seems to be a target and attacks on it is leading to a new form of type I diabetes, which Peal developed. The paper says that studies suggest that severe reactions occur in about 20 percent of patients given certain immunotherapy drugs and that that increases to more than half for patients given more than one immunotherapy drug. In addition, it notes that five patients in Juno Therapeutics' trial of an immunotherapy drug have died.
Still, Peal tells the Times that he was OK with his trade-off. "I can deal with diabetes," he says, "if I can beat melanoma."